Massachusetts, 2020

Hail and Damaging Winds in Massachusetts, May 15, 2020

May 15, 2020 · NWS BOX · 23 events in 6 counties and zones

With a warm, somewhat humid air mass in place, a strong cold front moved through southern New England during the evening hours. In addition, southern New England was on the southern edge of a strong jet stream aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$445,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

With a warm, somewhat humid air mass in place, a strong cold front moved through southern New England during the evening hours. In addition, southern New England was on the southern edge of a strong jet stream aloft. The result was a quasi-linear convective system (QLCS) that moved through Massachusetts. It caused significant damage in places, tearing the roof of buildings in Holyoke and hundreds of trees downed in parts of north-central and northeast Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 15, 2:45 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, May 15, 2:45 PM EST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
345 PM EDT Fri May 15 2020

.SYNOPSIS...
A cold front will bring a round of strong to severe thunderstorms
tonight. Dry and quiet weather Saturday as high pressure builds
over the area. It will still be mild on Sunday, although there
could be a few showers across portions of the interior. Wet and
unsettled at least for the first part of next week and cooler
than normal.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
330 PM update...

* Tornado Watch is in now effect for western and central
  Massachusetts until 10 PM.

* Severe weather threat continues through 10 PM. Widely
  scattered strong/severe thundertorms may develop until 7 PM
  across the interior. Then a line of storms will work its way
  southeastward across the region tonight.

* Damaging winds, large hail, and isolated tornadoes are all
  concerns. Localized heavy rain and street flooding is a
  secondary concern.

As of 315 PM, it was almost summerlike with partly sunny skies and
temperatures ranging from 75 to 80 away except cooler near the
coast. Dewpoints were slowly creeping higher...in the upper 50s and
lower 60s.

A Tornado Watch has recently been issued for eastern NY and
into the Berkshires of Massachusetts.

Widely scattered thunderstorms will develop through about 7 PM
across southern New England. Any storms could produce locally
damaging winds, large hail, and have torrential downpours. An
isolated tornado cannot be ruled out.

An organized line of strong thunderstorms was developing in
western PA and western NY. This line will move rapidly east, in
advance of a cold front...sweeping across southern New England
between 7 PM and 10 PM tonight. A 75 knot jet at 500 mb will
move across central New England tonight, with our region in the
right rear quadrant, favorable for ascent. Helicity values
increase this evening to 150-250 from 0-1km and 300-400 from
0-3km in western and central MA. Surface-based CAPE was near
1000 J/kg. Bulk shear was running near 50 kt.

The aforementioned favorable parameters for severe weather will
be counteracted by the time of day...diurnally cooling...and
thus the line should weaken as it progresses eastward. However,
the upper dynamics are strong, so it is possible to have the
line hold together longer than one might otherwise think.
The biggest threat from the QLCS type of line will be damaging
winds, but we will need to closely watch for isolated tornadoes
that could form on kinks in the line.

Overnight...

Cold front sweeps across the region between 10 PM and 3 AM from
northwest to southeast with wind shift from SW to WNW ushering in
dry weather along with lower humidity towards sunrise Saturday.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...

Saturday...The post-frontal airmass settling over the region
will keep conditions nice to start the weekend as a high
pressure ridge builds in. Model soundings show a well mixed BL
up to near 850 mb where temps around 6C will support highs of 70
to 75 away from the immediate coast. But northeast to east
winds will lead to a significant cool-down in eastern MA during
the mid to late afternoon. This backdoor-ish cold front will
reduce temperatures into the upper 50s to lower 60s near the
coast. Skies will be sunny but the increasing humidity near the
MA coast will lead to some cloudiness there.

Saturday night...Low level cloudiness overspreads the region
overnight with the light southeasterly flow. Temperatures stay
mild, in the upper 40s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...

Highlights...

* Dry and quiet weather for the majority of the region on Sunday,
  but could see some showers during the afternoon into the evening
  as a warm front lifts in.

* Wet through much of the extended, but most confident in
  precipitation chances early in the week. Cooler than normal Monday
  through Wednesday.

Sunday...

Ridge axis builds from the eastern Great Lakes into New England. A
cutoff low will slide eastward from the Upper Mississippi River
Valley into the central Great Lakes. Expect vorticity advection
along the ridge axis as the cutoff moves into the central Great
Lakes. At the surface, a warm front will lift into the region while
high pressure slides offshore.

Decreased cloud cover in comparison to the previous forecast a bit,
but expect to see more clouds than sunshine across the MA/NH border.
Anticipating the warm front to be near this area, while the
remainder of southern New England should see more sunshine. Will be
a surge of 0.75 to 1 inch PWATs. This in combination with diurnal
heating will bring some shower chances to the region.

Bumped up high temperatures toward the 60th percentile of guidance
due to the slightly lower cloud cover and strong southerly warm air
advection. This will bring temperatures generally in the 60s and 70s
across the interior. The only exception will be across the south
coast where readings will be in the upper 50s and lower 60s due to
the onshore flow.

Sunday Night through Monday...

The cutoff low will dig into the central Great Lakes and Ohio River
Valley during this timeframe. A broad low will slide into the
eastern Great Lakes. Anticipating southern New England to be within
the warm sector with the warm front north of the region. Will also
have to keep an eye on the tropical disturbance sliding northward on
the coast of the Carolinas. Some of the moisture associated with
this system will advect into the region. Expecting PWAT values to
increase to 1 to 1.5 inches.

Expecting rain shower chances across southern New England as another
piece of vorticity advects in. Will be much cooler with readings
generally in the 50s across southern New England.

Monday Night through Thursday...

The cutoff will dig into the Ohio River Valley and Mid Atlantic into
Tuesday. Still uncertain how this feature will interact with the
tropical disturbance offshore. The majority of guidance kicks the
tropical disturbance out, but there is a lot of spread amongst
guidance. The cutoff hangs around the Mid Atlantic/southeastern
United States. If this pans out we will stay quite wet and cool with
a prolonged period of onshore flow.

Due to the uncertainty have kept the NBM guidance through this
period. It does indicate that temperatures warm up mid to late in
the week. Confidence is particularly low, but think that the slower
solutions of breaking down the omega block are the way to go at this
point in time.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

1930Z Update...

Through this afternoon...High confidence.
VFR through at least 23Z. Scattered thunderstorms develop after
21z with risk of isolated storm producing damaging winds, hail,
and brief heavy rain with VFR lowering to MVFR.

This evening & overnight...Moderate confidence. Line of
strong/severe thunderstorms will move eastward across the region
between 23Z and 02Z. Damaging winds are the most likely threat,
but hail and an isolated tornado are possible. An isolated
tornado cannot be ruled out. The greatest potential for wind
damage is in western, central, and northeast MA... and possibly
northern CT. The activity will weaken after sunset as the line
moves across RI and southeastern MA. SSW winds 15-20 kt with
gusts up to 25 kt south coast. Low risk of marginal LLWS as low
level southwest jet moves across the area. Cold front sweeps
across the region 02z-08z with wind shift to the WNW along with
drier weather and improving vsby.

Saturday...High confidence. VFR. MVFR ceilings possible
northeast MA late in the day.

Saturday night...High Confidence. VFR early, then becoming MVFR
ceilings throughout the region.

KBOS Terminal...Moderate to high confidence.

KBDL Terminal...Moderate to high confidence.

Outlook /Sunday through Tuesday/...

Saturday Night through Sunday: Mainly VFR, with local MVFR
possible.

Sunday Night: Mainly VFR, with areas MVFR possible. SHRA
likely.

Monday through Monday Night: Mainly MVFR, with areas IFR
possible. Breezy. SHRA.

Tuesday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA.

&&

.MARINE...

330 PM update...

Through tonight...Moderate to high confidence.
Small Craft Advisories remain in effect for southern waters
into Saturday evening. SW winds continue into tonight and may
gust up to 25 kt along the south coast. Seas build to 5 to 9 ft
on the southern outer waters. Visibilities may lower to below 3
miles in strong thunderstorms and areas of fog.

Winds become NW on Saturday morning, then NE to E during the
afternoon, but should be less than 20 kt. Seas will be subsiding
to around 5 ft by late in the day on the southern waters.

Saturday night...Winds and seas below SCA criteria. Areas of
fog possible with reduced visibility Saturday night.

Outlook /Sunday through Tuesday/...

Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Sunday: Winds less than 25 kt.

Sunday Night: Winds less than 25 kt. Chance of rain showers.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Rain showers.

Monday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 10 ft. Rain showers.

Tuesday: Strong winds with gusts up to 30 kt. Rough seas up to
12 ft. Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT Saturday for ANZ232>235-
     237.
     Small Craft Advisory until 3 PM EDT Saturday for ANZ254>256.

&&

SYNOPSIS...BL/GAF
NEAR TERM...GAF
SHORT TERM...GAF
LONG TERM...BL
AVIATION...BL/GAF
MARINE...BL/GAF
Hazardous weather outlook, May 15, 3:22 PM EST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 PM EDT Fri May 15 2020

MAZ002>005-008>012-014-026-162030-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Southeast Middlesex MA-Northern Middlesex MA-
422 PM EDT Fri May 15 2020

...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts and western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ006-007-013-015>024-RIZ001>008-162030-
Hartford CT-Tolland CT-Windham CT-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
422 PM EDT Fri May 15 2020

This Hazardous Weather Outlook is for northern Connecticut, eastern
Massachusetts, northeastern Massachusetts, southeastern
Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-162030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 PM EDT Fri May 15 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, May 15, 4:19 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
519 PM EDT Fri May 15 2020

CTZ002-003-MAZ011-152200-
Hartford CT-Tolland CT-Eastern Hampden MA-
519 PM EDT Fri May 15 2020

...A DEVELOPING STRONG THUNDERSTORM WILL MOVE INTO NORTHERN
HARTFORD, NORTHERN TOLLAND AND FAR SOUTHEAST HAMPDEN COUNTIES...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bloomfield, or near Windsor, moving northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Springfield, West Hartford, Enfield, Windsor, Agawam, South Windsor,
Simsbury, Bloomfield, Avon, Longmeadow, Suffield, East Longmeadow,
Ellington, Tolland, Wilbraham, Windsor Locks, Palmer, Stafford,
Somers and Granby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4177 7282 4192 7291 4220 7230 4198 7214
TIME...MOT...LOC 2118Z 241DEG 33KT 4188 7276

Loconto

The radar

The Albany radar (KENX), 133 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 15, 6:40 PM EST
Where
Franklin County, 0.58 mi SSE of East Northfield
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
42.712, -72.447

Multiple trees down in Northfield, closing a portion of Route 10.

Thunderstorm Wind, Hampshire

When
May 15, 6:49 PM EST
Where
Hampshire County, 1.87 mi W of Norwich
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.281, -72.867

In Huntington, a tree was reported down on Worthington Road.

Thunderstorm Wind, Franklin

When
May 15, 6:49 PM EST
Where
Franklin County, 0.79 mi S of Greenfield
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.589, -72.601

A tree was reported down in Greenfield...no street given.

Thunderstorm Wind, Worcester

When
May 15, 6:58 PM EST
Where
Worcester County, 0.26 mi E of Winchendon
Measured
43 kt (49 mph) estimated gust
Property damage
$800
Reported by
Amateur Radio
Coordinates
42.679, -72.045

In Winchendon, a tree and power lines were down near the intersection of Spring Street and Water Street.

Hail, Worcester

When
May 15, 6:59 PM EST
Where
Worcester County, Ashburnham
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.630, -71.900

Dime size hail was reported in Ashburnham.

Thunderstorm Wind, Franklin

When
May 15, 6:59 PM EST
Where
Franklin County, 0.38 mi N of Montague
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Amateur Radio
Coordinates
42.535, -72.529

In Montague, a tree and wires were down on Center Street.

Thunderstorm Wind, Franklin

When
May 15, 6:59 PM EST
Where
Franklin County, 0.38 mi NNW of Orange Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.575, -72.284

At 709 PM EST, a wind gust to 60 mph was recorded by the ASOS at Orange Airport (KORE).

Thunderstorm Wind, Hampden

When
May 15, 7:05 PM EST
Where
Hampden County, 0.25 mi N of Smith Highlands
Measured
65 kt (75 mph) estimated gust
Property damage
$140,000
Reported by
Newspaper
Coordinates
42.204, -72.600

Damaging winds peeled two roofs off of neighboring apartment buildings in Holyoke's Flats neighborhood, at the intersection of West Street and East Dwight Street. A total of 140 residents ended up being displaced/homeless (47 families). Bricks from one of the buildings crashed onto West Street, damaging several cars. Some wooden support beams also rained onto the streets below. Amazingly, no injuries were reported. Damage figures approximate only.

Thunderstorm Wind, Franklin

When
May 15, 7:09 PM EST
Where
Franklin County, 2.11 mi N of West Orange
Measured
51 kt (59 mph) estimated gust
Property damage
$800
Reported by
Amateur Radio
Coordinates
42.630, -72.333

In Warwick, a tree and wires were down on Hockanum Road.

Thunderstorm Wind, Middlesex

When
May 15, 7:15 PM EST
Where
Middlesex County, 2.65 mi SW of Townsend
Measured
60 kt (69 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.638, -71.729

In Townsend, a tree was down at the intersection of Old City Road and Fitchburg Road.

Thunderstorm Wind, Middlesex

When
May 15, 7:25 PM EST
Where
Middlesex County, 0.81 mi NNW of Hovey Corner to 0.96 mi N of Hovey Corner
Measured
87 kt (100 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
42.691, -71.607

A microburst with estimated winds of 90-100 mph produced significant damage to trees and homes in a small part of Pepperell. Several large trees were uprooted near Brookline Street and Cheyenne Road, some onto houses. Trees were snapped about two to three feet from their bases farther down on Cheyenne Road near Algonquin Road. A couple of trees were also downed on Gosselin Drive and Seminole Drive. According to the Emergency Management Director, four telephone poles were snapped and seven homes had damage, six of which were significant with roofs penetrated and garages destroyed by falling trees. Miraculously, there were no injuries.

Thunderstorm Wind, Middlesex

When
May 15, 7:25 PM EST
Where
Middlesex County, 2.96 mi NNW of Forge Vlg to 1.92 mi WNW of Graniteville
Measured
78 kt (90 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.617, -71.509

Another microburst, with discontinuous damage approximately 1.5 miles in length, occurred in Groton and Westford, from the same storm that produced a microburst in Pepperell. A drone video showed extensive tree damage near Cow Pond Brook Conservation area in Groton,, with the vast majority of the trees blown down in a straight line. A wind gust to 89 mph was measured at MIT's Millstone facility near the Groton/Westford line and the public reported a wind gust to 86 mph in their backyard in Westford. Farther to the northeast, a tree was reported down on Forrest Road.

Thunderstorm Wind, Middlesex

When
May 15, 7:30 PM EST
Where
Middlesex County, 0.97 mi SSW of Frederick Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.636, -71.474

In Tyngsboro, trees were reported down on Scribner Road.

Thunderstorm Wind, Middlesex

When
May 15, 7:35 PM EST
Where
Middlesex County, 1.27 mi NNE of Chelmsford Center
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.596, -71.319

In Chelmsford, a tree was down on the southbound side of Route 3.

Thunderstorm Wind, Worcester

When
May 15, 7:35 PM EST
Where
Worcester County, 0.88 mi SSW of South Lancaster
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
42.439, -71.689

In Lancaster, a tree was down on a house on Charlotte Street.

Thunderstorm Wind, Middlesex

When
May 15, 7:40 PM EST
Where
Middlesex County, 1.62 mi SW of Dracut
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.655, -71.325

Trees were down at the University of Massachusetts at Lowell, where the Meteorology Department recorded a peak gust to 51 knots at 740 PM EST (840 PM EDT).

Thunderstorm Wind, Worcester

When
May 15, 7:40 PM EST
Where
Worcester County, 0.51 mi W of Worcester
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.270, -71.810

Multiple trees were down across the city of Worcester. Law enforcement reported trees down on Maywood Street, Barnard Road, Revere Street, Perrot Street, Grafton Street, and Pioneer Road.

Thunderstorm Wind, Worcester

When
May 15, 7:41 PM EST
Where
Worcester County, 0.36 mi ESE of (Orh)worcester Muni
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.268, -71.874

The Worcester Airport (KORH) recorded a gust to 63 mph at 741 PM EST.

Thunderstorm Wind, Middlesex

When
May 15, 8:00 PM EST
Where
Middlesex County, 0.51 mi NE of Hudson
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
42.404, -71.562

In Hudson, a tree was down on Stratton Road.

Thunderstorm Wind, Middlesex

When
May 15, 8:07 PM EST
Where
Middlesex County, 0.8 mi E of South Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
42.518, -71.115

In Reading, a tree was down onto a garage on Summer Avenue.

Thunderstorm Wind, Middlesex

When
May 15, 8:13 PM EST
Where
Middlesex County, 0.57 mi NW of Cambridge
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
42.375, -71.109

In Cambridge, a power pole was down on Cambridge Street.

Thunderstorm Wind, Suffolk

When
May 15, 8:13 PM EST
Where
Suffolk County, 0.16 mi WSW of Brighton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
42.349, -71.153

In the Brighton section of Boston, a tree was down on Washington Street.

Thunderstorm Wind, Suffolk

When
May 15, 8:15 PM EST
Where
Suffolk County, 0.27 mi WSW of East Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.368, -71.035

In East Boston (street unspecified), a light pole was knocked down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884955, 884966, 884969, 884999, 884994, 884998, 885001, 884987, 885000, 885014, 885015, 885016, 885018, 885017, 885019, 885020, 885023, 885007, 885021, 885022, 885024, 885025, 885026.